What are the criteria for the Pediatric Appendicitis Score (PAS)?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 20, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Pediatric Appendicitis Score (PAS) Criteria

The Pediatric Appendicitis Score consists of 8 clinical and laboratory variables totaling 10 points: cough/percussion/hopping tenderness in the right lower quadrant (2 points), right iliac fossa tenderness (2 points), fever >38°C (1 point), anorexia (1 point), nausea/vomiting (1 point), migration of pain to the right lower quadrant (1 point), leukocytosis >10,000 cells/mm³ (1 point), and polymorphonuclear neutrophilia >7,500 cells/mm³ (1 point). 1

Score Components and Point Assignment

The PAS was specifically designed for children aged 4-15 years and assigns differential weighting based on diagnostic value 1:

Physical Examination Findings (4 points maximum)

  • Cough/percussion/hopping tenderness in the right lower quadrant: 2 points — this has the highest diagnostic index (0.96) among all variables 1
  • Tenderness over the right iliac fossa: 2 points — diagnostic index of 0.84 1

Clinical Symptoms (3 points maximum)

  • Anorexia: 1 point — diagnostic index of 0.88 1
  • Pyrexia (fever >38°C): 1 point — diagnostic index of 0.87 1
  • Nausea/emesis: 1 point — diagnostic index of 0.86 1

Pain Characteristics (1 point maximum)

  • Migration of pain: 1 point — diagnostic index of 0.80 1

Laboratory Values (2 points maximum)

  • Leukocytosis (white blood cell count >10,000 cells/mm³): 1 point — diagnostic index of 0.81 1
  • Polymorphonuclear neutrophilia (>7,500 cells/mm³): 1 point — diagnostic index of 0.80 1

Score Interpretation and Clinical Application

Use two cut-points rather than a single threshold to optimize diagnostic accuracy 2, 3:

Low-Risk Category (PAS ≤2)

  • Discharge home without further investigation — sensitivity of 97.6% and negative predictive value of 97.7% 2
  • Only 2.4% of children with appendicitis would be missed using this threshold 2, 3
  • This score range captures approximately 73% of children without appendicitis 3

Intermediate-Risk Category (PAS 3-7)

  • Proceed with imaging (ultrasound first-line) or observation 2, 3
  • This range includes 37% of children with appendicitis and 23% without appendicitis 3
  • Further diagnostic workup is essential in this group 2, 3

High-Risk Category (PAS ≥8)

  • Proceed directly to appendectomy — specificity of 95.1% and positive predictive value of 85.2% 2
  • Using this threshold, the negative appendectomy rate would be 8.8% 2
  • This score range identifies 61% of children with appendicitis 3

Important Caveats and Limitations

The PAS has reduced reliability in children under 5 years of age — atypical presentations predominate in this population, making clinical scoring systems less dependable 4. Do not rely exclusively on the PAS for diagnosis in preschool-aged children 4.

The original derivation study showed excellent performance (sensitivity 1.0, specificity 0.92) when administered by pediatric surgeons 1, but validation by emergency physicians in real-world settings demonstrated that using a single cut-point of ≥5 resulted in an unacceptably high false-positive rate of 37.6% 2.

Using the two-threshold approach (≤4 for discharge, ≥8 for surgery) would avoid 41% of imaging investigations while maintaining excellent diagnostic accuracy 2.

References

Research

Pediatric appendicitis score.

Journal of pediatric surgery, 2002

Research

Prospective validation of the pediatric appendicitis score in a Canadian pediatric emergency department.

Academic emergency medicine : official journal of the Society for Academic Emergency Medicine, 2009

Guideline

Imaging and Clinical Management of Appendicitis in 4‑Year‑Old Children

Praxis Medical Insights: Practical Summaries of Clinical Guidelines, 2026

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.